Alert archive / Hawaii / Special Marine Warnings in 2021
Special Marine Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this special marine warning at Feb 3, 2021, 10:51 AM HST. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2021, 10:51 AM HST (20:51 UTC)
- Expired
- Feb 3, 2021, 12:45 PM HST
- In force
- 114 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
063
WHHW50 PHFO 032051
SMWHFO
PHZ114>118-120-032245-
/O.NEW.PHFO.MA.W.0013.210203T2051Z-210203T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Honolulu HI
1051 AM HST Wed Feb 3 2021
The National Weather Service in Honolulu has issued a
* Special Marine Warning for...
Kaiwi Channel...
Maui County Leeward Waters...
Maui County Windward Waters...
Oahu Leeward Waters...
Oahu Windward Waters...
Pailolo Channel...
* Until 1245 PM HST.
* At 1050 AM HST, strong thunderstorms were over waters around Oahu,
and headed toward the Kaiwi Channel, located along a line
extending from 30 nm northeast of FAD Buoy LL to 22 nm west of FAD
Buoy P, moving east at 15 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
FAD Buoy O, Laau Point, FAD Buoy P, FAD Buoy U, FAD Buoy T, Hale O
Lono Harbor, Mokulua Islands and FAD Buoy HH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to 40 knots, high waves, dangerous lightning, and heavy
rain are possible with these storms.
&&
LAT...LON 2189 15720 2184 15676 2119 15707 2122 15725
2114 15730 2111 15731 2110 15712 2021 15736
2049 15759 2059 15774 2065 15823 2131 15793
2133 15790 2126 15782 2126 15770 2131 15765
2146 15776 2144 15777 2149 15785 2220 15752
TIME...MOT...LOC 2050Z 278DEG 16KT 2219 15748 2065 15819
HAIL...0.00IN
WIND...40KTS
$$
BirchardWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Feb 3, 9:58 AM HST, 53 minutes earlier.
Area forecast discussion, Feb 3, 9:58 AM HST, 53 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Wed Feb 3 2021 .SYNOPSIS... The cold front has moved through Kauai and is now moving through Oahu. This front is expected to move through Maui County this afternoon and the Big Island this evening. Windy conditions are being reported ahead and along the front with wind gusts of 50 mph seen at select locations. In addition, thunderstorms are producing locally heavy rainfall along the front. The threat of heavy rain will end behind the front as the cool and breezy northwest winds fill in. Cool conditions with some light passing showers are expected Thursday through the weekend. && .DISCUSSION... A strong cold front has made its way through Kauai and the cool northwest winds has filled in behind it. Light to moderate showers are still expected through the rest of the day today, but the threat for heavy rain and thunderstorms has ended for Kauai. The winds over Kauai has subsided for a brief moment, but windy northwest winds are expected to fill in this afternoon and continue through the evening. Temperatures are expected to drop down into the mid to upper 50s for many areas on Kauai tonight. The front is now moving through Oahu and radar is estimating widespread rainfall rates of 1 to 2 inches per hour with pockets of locally higher rates along the front. Gusty winds have been reported with the front with wind gusts of over 50 mph seen at select areas. As the front makes its way through Oahu over the next few hours, we should see improving weather conditions later this afternoon with cool northwest winds filling in behind the front. A period of lighter winds are expected this afternoon, but breezy northwest winds are expected to fill in this evening for Oahu. The front is expected slowly weaken and move through Maui County this afternoon and the Big Island this evening. The main impacts will likely be gusty winds ahead and along the front with wind gusts of 50 mph expected. Winds this strong will be capable of causing power outages. Winds have already picked up over Maui County and they should see winds continuing to increase during the afternoon. The strongest wind gusts are expected on the lee side of the terrain. In this case, that will be the north and east sections of the islands. Also on the summits of the Big Island, they should see a period of moderate to locally heavy snow as the front pushes through. By Thursday the front should be east of the Big Island and we should see cool conditions with a few light passing showers. Overall, we should see mostly dry and cool conditions through the weekend. && .AVIATION... Prefrontal showers containing MVFR/locally IFR conditions and gusty southerly winds are spreading across Oahu and will reach Molokai by midday, Maui shortly thereafter. Shower coverage and intensity will trend downward as the front weakens while traversing Maui County. Another round of brief, lower intensity showers can be expected along the cold front itself as it lags the primary rain band by a couple of hours. Veering winds to the northwest will mark the beginning of improving conditions to prevailing VFR this afternoon through tonight. In the meantime, AIRMET Sierra for mountain obscuration remains in effect for Kauai through Molokai. Further expansion to Maui may be needed during the afternoon. && .MARINE... A strong cold front will move southeastward across the island chain through tonight and be east of the Big Island by daybreak Thursday. Fresh to strong south southwest winds are expected in advance of the front with strong northwest winds in the wake of its passage. Post-frontal moderate becoming gentle slowly veering northerly winds will occur from Thursday through Friday night. The slow eastern progression of the upper low will somewhat anchor the surface low north of the islands through the weekend. Thus, this will keep west winds in place north of the state while southern water northeasterly winds veer back to trade wind flow Sunday. Monday's winds will return to weak trades ahead of the next cold front. This front is timed to travel across the islands next Tuesday and turn winds northerly through the day. Strong wind gusts in association with the front has a Small Craft Advisory (SCA) is in effect for most waters (except for the Big Island southeast waters) through 6 PM this evening. The SCA will certainly need to be extended in time for high seas to account for the arrival of the large northwest swell through Thursday. There are signs in the swell spectral data from the far northwest island buoys that the front runners to this upcoming high northwest swell are arriving this morning. The northwest swell will build down over the chain today and tonight, peak surf Thursday then gradually subside from Thursday night into the weekend. Surf is expected to reach and exceed high surf warning levels along the north and west-facing shores of Kauai overnight Thursday morning, with low-end warning level surf expected to reach Oahu's northern and western exposed shorelines, Molokai and Maui's north-facing shores Thursday. Surf will remain elevated through at least Friday night before dropping below advisory levels on Saturday. Surf will remain below advisory thresholds through the middle of next week. The more westerly component of this swell will likely introduce advisory level surf to the west-facing shores of the Big Island Thursday. Surf may even reach warning levels later that afternoon into the early Friday morning hours. Stronger south southwest winds ahead of the approaching cold front will provide a slight boost in short period, wind-driven surf along south-facing shorelines. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST this evening for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Weather Advisory from noon today to 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Windward Waters-Big Island Leeward Waters. Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters. && DISCUSSION...Kino AVIATION...JVC MARINE...Blood
In the hours before
Special weather statement, Feb 3, 7:58 AM HST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Honolulu HI
758 AM HST Wed Feb 3 2021
HIZ005>011-031900-
Oahu Koolau-Oahu North Shore-Waianae Coast-Oahu South Shore-Waianae
Mountains-Olomana-Central Oahu-
758 AM HST Wed Feb 3 2021
...GUSTY WINDS AND HEAVY RAIN TO IMPACT OAHU THIS MORNING...
At 755 AM HST, radar indicated a line of heavy showers, with a few
embedded strong thunderstorms, approaching Oahu from the west. This
line will move east at 20 to 25 mph, and will impact Oahu through
most of the morning. Southwest to west winds will gust near 50 mph,
and visibility will be severely reduced as these showers and storms
move across the island.
Locations impacted include...
All of Oahu, but the strongest wind gusts can be expected in
windward Oahu from Waimanalo to Kaneohe, over central Oahu near
Wahiawa, and on the north shore near Mokuleia and Waialua.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2151 15784 2147 15784 2141 15778 2145 15773
2141 15774 2131 15766 2126 15770 2130 15772
2128 15775 2134 15790 2130 15811 2151 15824
2153 15823 2158 15827 2158 15812 2171 15797
TIME...MOT...LOC 1727Z 261DEG 28KT 2249 15814 2107 15893
BirchardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 9:07 PM HST | Small Craft Advisory | HFO | 4 days | |
| Feb 3, 12:56 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 1:44 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 19 hr |
| Feb 3, 2:57 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 4:58 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 5:10 AM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
| Feb 3, 5:47 AM HST | Areal Flood Advisory | HFO | Honolulu | 8 hr |
| Feb 3, 6:32 AM HST | Special Marine Warning | HFO | 118 min | |
| Feb 3, 7:16 AM HST | Winter Weather Advisory | HFO | Hawaii, Kalawao | 27 hr |
| Feb 3, 7:58 AM HST | Special Weather Statement | HFO | Honolulu | 62 min |
| Feb 3, 8:23 AM HST | Special Marine Warning | HFO | 112 min | |
| Feb 3, 9:35 AM HST | Special Marine Warning | HFO | 115 min | |
| Feb 3, 10:11 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 11:42 AM HST | Special Weather Statement | HFO | 93 min | |
| Feb 3, 12:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 3, 1:19 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Special Marine Warnings in Hawaii, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.